Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2020  |  Volume : 65  |  Issue : 2  |  Page : 160--162

Urticaria due to acitretin in a patient with lichen planus


Hilal Kaya Erdogan1, Tuba Erdogan2, Ersoy Acer1, Zeynep N Saracoglu2,  
1 Department of Dermatology, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir Osmangazi University, Eskisehir, Turkey
2 Department of Chest Diseases, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir OsmangaziUniversity, Eskisehir, Turkey

Correspondence Address:
Hilal Kaya Erdogan
Department of Dermatology, Division of Allergy and Immunology, Faculty of Medicine, Eskisehir Osmangazi University, Eskisehir
Turkey




How to cite this article:
Erdogan HK, Erdogan T, Acer E, Saracoglu ZN. Urticaria due to acitretin in a patient with lichen planus.Indian J Dermatol 2020;65:160-162


How to cite this URL:
Erdogan HK, Erdogan T, Acer E, Saracoglu ZN. Urticaria due to acitretin in a patient with lichen planus. Indian J Dermatol [serial online] 2020 [cited 2022 Jun 26 ];65:160-162
Available from: https://www.e-ijd.org/text.asp?2020/65/2/160/279207


Full Text



Sir,

Acitretin is a synthetic retinoid used in the treatment of many dermatologic diseases such as psoriasis, keratinization disorders, cutaneous T-cell lymphoma, and lichen planus.[1] Up to now, two psoriasis cases with angioedema/urticaria due to acitretin have been reported in the literature.[2],[3] Herein, we report a case of urticaria due to acitretin in a patient with lichen planus.

A 57-year-old female patient presented to our clinic with a pruritic rash on her arms and legs. Lesions had begun 3 years ago from the right leg and then spread to other leg and arms. Histopathological examination of the punch biopsy performed 3 years ago was consistent with lichen planus. She had used topical and systemic corticosteroids for a long time with no improvement. Her medical and family histories were unremarkable. Dermatological examination revealed violaceous to erythematous, hyperkeratotic papules and plaques located on the legs and arms [Figure 1]. Oral acitretin treatment at a dose of 25 mg/day was started. On the second day of treatment, urticaria developed in the patient, but there was no angioedema [Figure 2]. Acitretin was stopped. The patient was treated with levocetirizine 5 mg/day and urticarial rash disappeared. After 1 month, the oral provocation test was performed with acitretin (15 mg), and urticaria developed after 3 h [Figure 3].{Figure 1}{Figure 2}{Figure 3}

Retinoids have numerous side effects and most of them are dose-dependent. Mucocutaneous side effects are the most common ones. Musculoskeletal, neurological, ophthalmological, gastrointestinal, psychological effects and teratogenicity are well-known adverse effects.[1]

Cases of urticaria and angioedema induced by retinoids have rarely been reported.[2],[3],[4] Angioedema due to acitretin was first described by Cunha Filho et al. in a patient with psoriasis.[3] Solak et al. also reported a case with angioedema and urticaria because of acitretin in a 61-year-old man with psoriasis. They confirmed the diagnosis with an oral provocation test.[2] Our patient differs from reported ones because of the lack of angioedema. Furthermore, to our knowledge, our report is the first lichen planus patient diagnosed with urticaria due to acitretin. We also performed an oral provocation test and confirmed the diagnosis.

Carcinoid syndrome, insect bite, mastocytosis, food allergy, histamine poisoning, latex allergy, ethylene oxide/chlorhexidine allergy, infections (infectious mononucleosis, hepatitis, and parasites), and pseudoallergic reactions should be considered in the differential diagnosis of immediate-type (immunoglobulin E-mediated) drug reactions. Pseudoallergic reactions should be excluded from urticaria. They develop without allergic sensitization, at the first dose of the drug.[5] In our patient, urticaria developed after a sensitization period, at the second dose of the acitretin. We used the same capsule to perform the oral provocation test; so we could not exclude the reactions against the material of the capsule such as dyes, parabens, etc.

Acitretin and other retinoids are frequently used in the treatment of dermatological diseases. Dermatologists should keep in mind that retinoids can induce urticaria and angioedema. It is yet unclear through which mechanism retinoids induce urticaria and angioedema. Consequently, further studies are warranted in order to determine the pathogenesis of allergic reactions to retinoids.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Ortiz NE, Nijhawan RI, Weinberg JM. Acitretin. Dermatol Ther 2013;26:390-9.
2Solak B, Metin N, Erdem MT. Angioedema-urticaria due to acitretin. Am J Ther 2016;23:e1116-7.
3Cunha Filho RR, Almeida HL Jr, Breunig Jde A. Angioedema due to oral acitretin and isotretinoin. An Bras Dermatol 2011;86:28-30.
4Saray Y, Seçkin D. Angioedema and urticaria due to isotretinoin therapy. J Eur Acad Dermatol Venereol 2006;20:118-20.
5Balakirski G, Merk HF. Cutaneous allergic drug reactions: Update on pathophysiology, diagnostic procedures and differential diagnosis. Cutan Ocul Toxicol 2017;27:1-10.